Today: Friday, September 22, 2017, 5:13 pm (PST)

129 persons died due to illicit drug in May

Posted by:

Victoria: Illicit drug deaths in British Columbia continued to account for an average of more than four deaths each day in the month of May.

Provisional data from the BC Coroners Service show that a total of 129 persons died as a result of illicit drug use during the month of May, down only a little from the April figure of 136. Until November 2016, B.C. had never seen as many as 100 drug deaths in a single month. In every month since then, the number has exceeded 110, with the all-time high being December 2016 with 159 deaths.

BC Coroners Service companion research shows that the proportion of illicit drug deaths in which fentanyl was detected continues to climb. During 2016, the proportion of deaths in which fentanyl was detected remained stable at about 60%. But for the first four months of 2017, that figure rose to 72%, indicating continued toxicity within the drug supply. (The number of deaths in which fentanyl was detected in May is not yet available.)

Other findings remain consistent with those of recent months. Almost three-quarters of the illicit drug deaths involved persons between the ages of 30 and 59 years. More than four out of five who died were male. More than 90% of the deaths occurred in indoor settings with none reported from supervised consumption sites or overdose prevention sites. The cities with the highest numbers of deaths are Vancouver, Surrey and Victoria.

Chief coroner Lisa Lapointe reiterated that persons who are not currently drug-dependent should avoid experimentation or any casual use of illicit drugs. “The number of deaths shows that the risks remain extreme. The drug supply is unsafe, and casual and occasional users are at high risk of overdose due to their opioid naiveté.”

She also repeated the urging that anyone using illicit drugs, be they opiates, amphetamines or cocaine, should do so only where medical help is available, such as an overdose prevention site, or at the very least, a sober person with access to, and training in, the use of naloxone. Those who are in the company of someone who has used drugs should note that heavy snoring and lack of rousability are frequently signs of the respiratory distress caused by an overdose; 911 should be called immediately if these symptoms are present.

The BC Coroners Service continues to work with the B.C. government’s Joint Task Force on Overdose Response and with health, community and law enforcement agencies to try to reduce this death toll.

The BC Coroners Service also notes that the Provincial Toxicology Centre, which performs toxicology testing on suspected illicit drug deaths, has now begun testing for the more-deadly carfentanil. Statistics on deaths in which carfentanil was detected will be available in the coming months.

 

|

A- A A+